Iowa, 2018

Hail and Heavy Rain in Iowa, May 11 to 13, 2018

May 11 to 13, 2018 · NWS DMX · 13 events in 10 counties and zones

A predominantly stalled out east-west oriented surface boundary found itself situated across southern Iowa on the 11th and drifted slowly into northern Iowa by the 12th. Given the boundary location, storms that initiated were elevated in nature and predominantly limited to a hail and heavy rain threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A predominantly stalled out east-west oriented surface boundary found itself situated across southern Iowa on the 11th and drifted slowly into northern Iowa by the 12th. Given the boundary location, storms that initiated were elevated in nature and predominantly limited to a hail and heavy rain threat. The convective environment contained MUCAPE values throughout this time frame in the 1000-2000 J/kg range coincident with roughly 30-40 kts of effective bulk shear. Generally, convection was initiated with the aide of the low level jet, leading to relatively widespread multi-cellular clusters versus discrete cells. In all, severe hail was difficult to come by, while heavy rainfall was more prevalent in the 1.5 to 2.5 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:03 AM CST, 24 minutes earlier.

Area forecast discussion, May 11, 5:03 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
603 AM CDT Fri May 11 2018

.SHORT TERM.../Today through Tonight/
Issued at 415 AM CDT Fri May 11 2018

Convective trends will be the primary concern through tonight,
but severe weather is not anticipated. The current situation has a
maturing western CONUS long wave trough with a potent PV anomaly
through OR which will eventually deepen the closed low and
reinforce an omega block. Farther east lee side cyclogenesis has
developed a CO/NE surface low with corresponding warm front
eastward into northern MO. Warm/theta-e advection fueled a
significant NE MCS which has produced a noted mesohigh and
continues to produce near severe weather gusts as a result. The
remnants of this MCS will continue to be fueled by strong
warm/theta-e advection into IA through at least the morning hours,
but the strongest convection should remain to our south and west
pulled into the stronger H85 moisture transport. There may be some
minor uptick in convection across northern IA where MUCAPEs have
now risen to 1K j/kg with strong effective shear, but current
radar trends would suggest the MCS severity has peaked this far
east, at least north, and the objective analysis instability
analysis may be overzealous. Will need to monitor the small SE
Nebraska cluster however. Moderate rains may be significant across
northern IA where a secondary 0-2km moisture convergence axis
focuses amounts of an inch plus along the IA/MN border this
morning.

Any thermodynamic support and MCV remnant, which may be aided the
NE cluster, should shift east past the Upper MS Valley by 18z
leading to decreasing PoPs into the afternoon. Any further
convection would be elevated with surface based convergence near
the MO border warm front and sufficient CIN in place. Although
nothing like occurred overnight, additional relatively weak
elevated convection may develop again tonight with another surge
of warm/theta-e advection and short waves riding persistent SW
flow aloft.

Temp wise clouds and precip will keep temps cool and well below
normal north leading to quite the north/south temp gradient. Highs
north will be lucky to break 50 with readings near 80 south toward
the front.

.LONG TERM.../Saturday through Thursday/
Issued at 415 AM CDT Fri May 11 2018

The primary concern through this period will remain convective
trends with no significant drying in the offing. The long wave
pattern will change little into early next week with a persistent
western CONUS closed low and upper level ridging into the Midwest.
The pattern will become somewhat more zonal for the middle to
latter portions of next week with unseasonally weak flow through
the troposphere.

For the next several days ripples aloft will ride the SW flow
driving mainly elevated nocturnal/early morning chances for
showers and storms with typical diurnal warm advection surges. The
surface based potential is not great with the KS/MO warm front
staying to our south. Confidence is not high however due to model
variances. The somewhat better chances for severe weather will be
over the southern half of IA where better chances for elevated
instability and deep shear are in place.

The next round of better chances for more robust and potentially
severe convection looks to be Monday into Tuesday as a weak
northern stream short wave should finally drive the upstream
surface low and associated frontal system through Iowa. Confidence
drops even further for the mid to latter portions of next week.
Intermittent low end PoPs remain in the forecast with low level
moisture supplying instability, but the low level and deep flow
will be quite weak and forcing mechanisms difficult to define.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 602 AM CDT Fri May 11 2018

Showers and thunderstorms will move west to east across Iowa for a
brief period early this morning with MVFR ceilings becoming more
prevalent north to south into midday. Chances for showers and
storms return into this evening with widespread MVFR or IFR
ceilings developing north of the nearly stationary IA/MO warm
front. Although thunder is certainly possible, have only mentioned
VCSH wording for precip windows tonight until confidence in
timing and location increases.

&&

.HYDROLOGY...
Issued at 415 AM CDT Fri May 11 2018

Flood watches and one warning remain in place driven by previous
evening river forecasts and anticipated rainfall from 00z Fri-00z
Sat. Additional flooding is certainly possible over the next
several days with RFC forecasts progressing in 24hr QPF chunks,
but confidence in exact locations and impacts is low. Heavy rain
parameters such as precipitable water and specific humidities are
fairly elevated today per NAEFS and ECMWF percentiles into the
90s, but diminish somewhat into the weekend for later rounds. RFC
72hr contingency forecasts from Thursday morning not surprisingly
suggest the northern half of the state with better flooding
probabilities, in particular the Des Moines and Cedar basins, due
to antecedent soil conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...Small
AVIATION...Small
HYDROLOGY...Small
Hazardous weather outlook, May 11, 4:00 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
500 AM CDT Fri May 11 2018

IAZ004>007-015>017-023>028-033>039-121000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
500 AM CDT Fri May 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Moderate to locally brief heavy rain is likely across northern
Iowa today into tonight and could lead to additional river
flooding by the weekend. River Flood Watches and a Warning are in
effect for parts of this area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are anticipated over the weekend and
again Monday night into Wednesday. At this time, the severe
weather threat remains low with mainly an isolated stronger storm
or two possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

IAZ044>050-057>062-070>075-081>086-092>097-121000-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
500 AM CDT Fri May 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today into tonight. A brief
stronger storm is possible, but the severe weather potential
remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are anticipated over the weekend and
again Monday night into Wednesday. A Marginal Risk for severe
storms is forecast on Saturday with the main threat of large hail
and damaging winds. For storm early next week, the severe weather
threat remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

Podrazik

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Madison

When
May 11, 5:27 AM CST to May 12, 5:27 AM CST
Where
Madison County, 1.55 mi W of Earlham
Reported by
CoCoRaHS
Coordinates
41.500, -94.160

CoCoRaHS observer recorded 1.55 inches of heavy rainfall over the last 24 hours.

Heavy Rain, Polk

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Polk County, 1.03 mi W of Oralabor
Reported by
CoCoRaHS
Coordinates
41.730, -93.650

CoCoRaHS observer recorded heavy rainfall of 1.71 inches over the last 24 hours.

Heavy Rain, Polk

When
May 11, 6:00 AM CST to May 12, 6:00 AM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
Official NWS Observations
Coordinates
41.740, -93.720

NWS office recorded heavy rainfall of 1.72 inches over the last 24 hours, including 1.45 inches since 1 am.

Heavy Rain, Taylor

When
May 11, 6:30 AM CST to May 12, 6:30 AM CST
Where
Taylor County, 3.49 mi S of Guss
Reported by
CoCoRaHS
Coordinates
40.800, -94.910

CoCoRaHS observer recorded heavy rainfall of 1.48 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 12, 12:45 AM CST to 8:45 AM CST
Where
Dallas County, 2.59 mi SW of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.590, -93.860

Trained spotter measured 1.49 inches of heavy rainfall from about 1:45 am to 9:45 am.

Hail, Guthrie

When
May 12, 1:04 AM CST
Where
Guthrie County, 0.86 mi NE of Stuart
Measured
1 in hail
Reported by
Social Media
Coordinates
41.510, -94.310

Public reported quarter size hail. Time was estimated from radar.

Heavy Rain, Mahaska

When
May 12, 1:30 AM CST to 8:00 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Social Media
Coordinates
41.290, -92.640

Public measured 1.8 inches of heavy rainfall for the event through about 9am.

Hail, Warren

When
May 12, 2:35 AM CST
Where
Warren County, 0.69 mi S of St Marys
Measured
1 in hail
Reported by
Social Media
Coordinates
41.310, -93.730

Public reported quarter sized hail. Time was estimated from radar.

Heavy Rain, Ringgold

When
May 12, 5:15 AM CST to 8:15 AM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Reported by
Trained Spotter
Coordinates
40.710, -94.050

Trained spotter measured heavy rainfall of 1.9 inches from about 6 am through 9:15 am this morning.

Heavy Rain, Poweshiek

When
May 12, 5:55 AM CST to May 13, 5:55 AM CST
Where
Poweshiek County, 1.69 mi WSW of Grinnell Arpt
Reported by
AWOS
Coordinates
41.710, -92.730

Grinnell Airport AWOS station recorded heavy rainfall of 2.22 inches over the last 24 hours.

Heavy Rain, Jasper

When
May 12, 6:00 AM CST to May 13, 6:00 AM CST
Where
Jasper County, Newton
Reported by
COOP Observer
Coordinates
41.700, -93.050

Coop observer recorded heavy rainfall of 1.42 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
May 12, 6:00 AM CST to May 13, 6:00 AM CST
Where
Poweshiek County, 1.55 mi W of Grinnell Arpt
Reported by
COOP Observer
Coordinates
41.720, -92.730

Coop observer recorded heavy rainfall of 2.12 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
May 12, 6:00 AM CST to May 13, 6:00 AM CST
Where
Poweshiek County, 1.03 mi E of Brooklyn
Reported by
COOP Observer
Coordinates
41.730, -92.430

Coop observer recorded heavy rainfall of 2.08 inches over the last 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753204, 753205, 753206, 753207, 753210, 753202, 753208, 753203, 753209, 753211, 753212, 753213, 753214.